Cohabitation, marriage, and divorce in a model of match quality

Brien, Michael J., Lillard, Lee A., & Stern, Steven (2006) Cohabitation, marriage, and divorce in a model of match quality. International Economic Review, 47(2), pp. 451-494.

View at publisher


The objective of this research is to further our understanding of how and why individuals enter and leave coresidential relationships. We develop and estimate an economic model of nonmarital cohabitation, marriage, and divorce that is consistent with current data on the formation and dissolution of relationships. Jovanovic's (Journal of Political Economy 87 (1979), 972-90) theoretical matching model is extended to help explain household formation and dissolution behavior. Implications of the model reveal what factors influence the decision to start a relationship, what form this relationship will take, and the relative stability of the various types of unions. The structural parameters of the model are estimated using longitudinal data from a sample of female high school seniors from the United States. New numerical methods are developed to reduce computational costs associated with estimation. The empirical results have interesting interpretations given the structural model. They show that a significant cause of cohabitation is the need to learn about potential partners and to hedge against future bad shocks. The estimated parameters are used to conduct several comparative dynamic experiments. For example, we show that policy experiments changing the cost of divorce have little effect on relationship choices.

Impact and interest:

50 citations in Scopus
Search Google Scholar™
41 citations in Web of Science®

Citation counts are sourced monthly from Scopus and Web of Science® citation databases.

These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.

Citations counts from the Google Scholar™ indexing service can be viewed at the linked Google Scholar™ search.

ID Code: 73231
Item Type: Journal Article
Refereed: Yes
Additional URLs:
DOI: 10.1111/j.1468-2354.2006.00385.x
ISSN: 0020-6598
Divisions: Current > Schools > School of Mathematical Sciences
Current > QUT Faculties and Divisions > Science & Engineering Faculty
Copyright Owner: Copyright 2006 Wiley-Blackwell Publishing, Inc.
Deposited On: 02 Jul 2014 02:42
Last Modified: 02 Jul 2014 23:32

Export: EndNote | Dublin Core | BibTeX

Repository Staff Only: item control page